Article

Toxic Epidermal Necrolysis versus Staphylococcal Scalded Skin Syndrome: A Diagnostic Confusion in a 2-year-old Child with Ceftriaxone Therapy

Vybhava Krishna1, Sadhana N. Holla1★, Sweenly V. Sunny1, Srikiran A. Hebbar1★ Corresponding author

  1. 1Departments of Pharmacology and Pediatrics, Kasturba Medical College, Manipal, Karnataka, India.

CORRESPONDENCE

Sadhana N. Holla

Departments of Pharmacology and Pediatrics, Kasturba Medical College, Manipal, Karnataka, India.

sadhana.holla@manipal.edu

Received: 16-12-2017; Revised: 28-12-2017; Accepted: 05-06-2018.

Volume 9, Issue 1 · pp. 46–8 · PUBLISHED 1 January 2018 · DOI: 10.4103/jpp.JPP_152_17

View on JPP original site ↗

ABSTRACT

Toxic epidermal necrolysis (TEN) is a rare, but serious condition characterized by widespread death of epidermis involving skin and mucous membrane. Ceftriaxone‑induced TEN in the pediatric age group is rare. Hereby, we present a child of 2 years, who was treated for food poisoning with ceftriaxone, amikacin, and ranitidine. The child developed generalized rash and hyperpigmentation with mucosal involvement. Adiagnosis of staphylococcal scalded skin syndrome (SSSS) was considered initially, and ceftriaxone was advised to continue. Since the lesions aggravated and therapy was ineffective, ceftriaxone was discontinued. A diagnosis of ceftriaxone‑induced TEN was made and treated symptomatically. The patient was discharged with complete recovery. Naranjo’s algorithm showed a possible relationship with the adverse event. Ceftriaxone is generally considered safe in the pediatric population but still needs a watchful eye on the development of TEN as it closely resembles SSSS.

KEYWORDS

Open in new tab

REFERENCES

As published

Showing references and in-text citations exactly as published.

    Cite this article

    SELECT FORMAT

    Krishna, V., Holla, S. N., Sunny, S. V., & Hebbar, S. A. (2018). Toxic Epidermal Necrolysis versus Staphylococcal Scalded Skin Syndrome: A Diagnostic Confusion in a 2-year-old Child with Ceftriaxone Therapy. Journal of Pharmacology and Pharmacotherapeutics, 9(1), 46–8. https://doi.org/10.4103/jpp.JPP_152_17